West Virginia, 2018Flash Flooding and Flooding in West Virginia, August 21 to 22, 2018
August 21 to 22, 2018 · NWS LWX · 11 events in 2 counties and zones
Low pressure passed by to the west toward the Great Lakes. The warm front associated with the low moved through the area while the cold front associated with the low approached from the west.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed by to the west toward the Great Lakes. The warm front associated with the low moved through the area while the cold front associated with the low approached from the west. There was enough lift associated with the warm front to combine with a warm and humid atmosphere, resulting in showers and thunderstorms. Rainfall was heavy at times which resulted in flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 1:54 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 21, 1:54 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Tue Aug 21 2018
.SYNOPSIS...
A warm front will lift north across the Mid-Atlantic this
afternoon, followed by a cold front moving west to east tonight.
A secondary cold front will follow Wednesday. Strong high
pressure will build in from the Ohio Valley Thursday, then cross
the region Friday into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Warm front continues to gradually lift northward this afternoon
and has reached into southern MD and approaching the DC
metropolitan area. This will progress northeastward through the
remainder of the day. Showers and thunderstorms continue along
and near this boundary with heavy rain/flooding and potential
for weak rotation (weak tornado/waterspout) being the main
concerns.
Cold frontal boundary located across OH/IN early this afternoon
will then push eastward towards the region late today and
tonight. Instability has been increasing out ahead of this
front with around 1500 J/KG of MLCAPE. Aloft, wind field will be
increasing through the remainder of the day, and 30-40 knots of
0-6KM shear are expected to move overhead by this evening.
Thus, as additional convection develops this afternoon and
evening, damaging winds with any linear features will become the
primary threat. A Severe Thunderstorm Watch has been issued for
the favored threat area. With increasing low level shear and
the current presence of the warm front, there is also a low risk
for a tornado.
Additionally, flooding will remain a threat with the high PWAT
environment and warm- cloud layers of 13-14 kft.
As the convective activity from the west moves eastward, it may
tend to weaken as it approaches the metro areas later this
evening given later timing and less instability, but this is
uncertain. Lows tonight in the 60s/70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A secondary shortwave and associated surface cold front will cut
across the Great Lakes and then traverse the Mid-Atlantic on
Wednesday. Low-level flow should be northwesterly by this time,
reducing the risk of deeper convection, but gusty showers seem
plausible given the potency of the upper wave. Highs will range
from 80 to 85F.
After the passage of this secondary front, a strong late summer high
pressure system will build in from the Ohio Valley on Thursday. High
temperatures will only reach the upper 70s to around 80F with
lows Thursday night falling into the 50s/60s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
On Friday, a high pressure system will be in be in place over the
region. Winds will be light out of the west to northwest. Skies will
remain mostly clear. Day time temperatures will be mild in the upper
70s to lower 80s.
Saturday into Sunday, a weak shortwave trough will move through the
region over the weekend. High pressure is expected to be in place
over most of the region with a westerly flow. The westerly flow will
lead to up slope flow on the west side of the mountains. The best
chance for precipitation will be on the western side of the Blue
Ridge. The westerly flow will help keep most areas dry through
out our region. Day time temperatures will rise up into the low
to mid 80s on Saturday and into the mid to upper 80s on Sunday.
On Monday, a large broad upper level 500mb ridge will be in place
over the eastern United States. Skies will be mostly clear with
temperature reaching the upper 80s to low to mid 90s. Winds will be
west to southwesterly.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Warm front continues to lift northward early this afternoon.
Low stratus exists on the northern side of this boundary, and
gradual improvement is expected as it lifts northward. That
being said, widespread shower/thunderstorm activity is occurring along
the front with periodic reductions. Later on this afternoon and
evening, additional isolated to scattered thunderstorms are
expected ahead of an approaching cold front. Carrying VCTS at
this time due to scattered nature.
Patchy fog is possible later tonight where rain is observed, clouds
clear and winds go light, but the uncertainty in the juxtaposition of
these factors precludes any fog mention from the TAFs attm.
For Thursday and Friday, high pressure will be in place leading
to light winds out of the north and mostly clear skies. VFR
conditions expected.
On Saturday, a weak boundary will try to approach from the west. A
westerly flow will limit moisture levels and focus any precip that
develops to the western side of the Blue Ridge. Winds will be light
out of the west with mostly clear skies. VFR condtions expected.
&&
.MARINE...
Small Craft Advisory is in effect into Wednesday morning for
portions of the tidal Potomac and middle and lower Chesapeake
Bay. In addition, Special Marine Warnings will likely become
necessary with scattered thunderstorm activity.
Winds should be largely sub-SCA on Wednesday, but gusty showers
are possible Wednesday as well as a secondary cold front
crosses. A surge of northerly winds is expected again Wednesday
night and a SCA has been issued.
Sub-SCA conditions are then expected Thursday through Saturday.
&&
.TIDES/COASTAL FLOODING...
Onshore flow has promoted tidal anomalies between 1 and 1.5 feet,
which will likely be maintained as southerly flow increases
ahead of a cold front. Coastal Flood Advisories have been issued
for Anne Arundel and St. Mary's counties into Wednesday morning,
and additional advisories may be needed before a cold front
passes and northwest flow lowers anomalies on Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 10 AM EDT Wednesday for MDZ014.
Coastal Flood Advisory from 8 PM this evening to 3 AM EDT
Wednesday for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ532-533-
540>542.
Small Craft Advisory from 11 PM Wednesday to 6 AM EDT Thursday
for ANZ532>534-537-540>543.
Small Craft Advisory until 10 AM EDT Wednesday for ANZ534-537-
543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MMHazardous weather outlook, Aug 21, 1:58 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
258 PM EDT Tue Aug 21 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
258 PM EDT Tue Aug 21 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Thunderstorms may produce isolated damaging wind gusts or
isolated instances of flooding this afternoon and this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon or evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
258 PM EDT Tue Aug 21 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorms Watch is in effect until 10 pm EDT for the
region mainly for western and parts of central Maryland, eastern
West Virginia, northern Shenandoah Valley and parts of north-
central Virginia. Damaging winds and hail are possible this
afternoon and evening. Isolated instances of flooding also
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon or evening.
In the hours before
Local storm report, Aug 21, 2:29 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM MARINE TSTM WIND 2 ESE EASTPORT 38.96N 76.45W
08/21/2018 M45 MPH ANZ532 MD BUOY
&&
EVENT NUMBER LWX1801725
LFRLocal storm report, Aug 21, 2:34 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLOOD ANACOSTIA 38.86N 76.99W
08/21/2018 DISTRICT OF COLUMB DC EMERGENCY MNGR
MLK JR. AVE. CLOSED DUE TO HIGH WATER AT INTERSECTION
WITH MORRIS RD. SE.
0310 PM FLOOD 1 NE NATIONAL ZOO 38.94N 77.04W
08/21/2018 DISTRICT OF COLUMB DC EMERGENCY MNGR
PINEY BRANCH PKWY. CLOSED DUE TO HIGH WATER NEAR
INTERSECTION WITH ARKANSAS AVE. NW
0310 PM FLOOD 1 S THE MALL 38.88N 77.02W
08/21/2018 DISTRICT OF COLUMB DC EMERGENCY MNGR
7TH ST. CLOSED DUE TO HIGH WATER APPROACHING I-695
EAST.
&&
EVENT NUMBER LWX1801726
EVENT NUMBER LWX1801727
EVENT NUMBER LWX1801728
CJLLocal storm report, Aug 21, 2:47 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG MOUNT SAVAGE 39.69N 78.88W
08/21/2018 ALLEGANY MD EMERGENCY MNGR
PUBLIC REPORT OF A TREE DOWN ON MT. SAVAGE RD.
&&
EVENT NUMBER LWX1801729
CJLLocal storm report, Aug 21, 3:02 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM FLOOD 1 SW BETHEL 38.75N 77.84W
08/21/2018 FAUQUIER VA DEPT OF HIGHWAYS
RT 690N AT CANNONBALL GATE RD CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX1801730
LFRLocal storm report, Aug 21, 4:07 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLOOD 1 NW RAVENSWORTH 38.81N 77.23W
08/21/2018 FAIRFAX VA IFLOWS
MINOR FLOODING OCCURRING AT ACCOTINK CREEK IN
ANNANDALE. CURRENT READING IS 9.81 FT AND FLOOD STAGE IS
9.5 FT.
&&
EVENT NUMBER LWX1801731
LFRLocal storm report, Aug 21, 4:14 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 3 SSE ROMNEY 39.30N 78.73W
08/21/2018 HAMPSHIRE WV EMERGENCY MNGR
TREE DOWN ON GRASSY LICK RD. ABOUT 2 MILES SOUTH OF
NORTHWEST PIKE.
&&
EVENT NUMBER LWX1801732
CJLFlash Flood, Morgan
- When
- August 21, 4:42 PM EST to 7:00 PM EST
- Where
- Morgan County, 0.82 mi S of Berkeley Spgs to 0.88 mi S of Berkeley Spgs
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.618, -78.232
The USGS stream gage on Warm Springs Run near Berkeley Springs exceeded the 5 foot flood stage rapidly during the indicated period, going from low water to flood stage in an hour. Video from 5:03pm EST shows water flowing over a roadway, with flooding also reported at Berkeley Springs State Park and in the back parking lot of the high school. The peak level of 5.97 feet occurred at 6:00pm EST. Flooding continued beyond this time as the stream level remained high.
Flood, Morgan
- When
- August 21, 4:58 PM EST to 6:58 PM EST
- Where
- Morgan County, 2.05 mi NNE of Greenwood to 2.33 mi E of Greenwood
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.458, -78.216
Numerous roads were closed across the central and eastern portions of the county due to high water.
Flood, Morgan
- When
- August 21, 6:00 PM EST to 8:00 PM EST
- Where
- Morgan County, 0.25 mi SSE of Berkeley Spgs to 0.53 mi ESE of Berkeley Spgs
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.627, -78.228
Martinsburg Road was closed due to flooding. Parts of Washington Street was closed and Widmyer Circle was also closed at Myers Road. The 50 block of Broadway Street was closed and the 100 Block of Mercer Street was also closed due to high water. The 1600 Block of Valley Road was closed due to flooding and Keystone Lane at Biser Street was also closed. A landslide was reported near the 1200 Block of Valley road.
Flood, Morgan
- When
- August 21, 7:00 PM EST to 10:00 PM EST
- Where
- Morgan County, 0.28 mi SSE of Berkeley Spgs to 0.29 mi SSE of Berkeley Spgs
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.626, -78.229
Flooding continued on Warm Springs Run near Berkeley Springs. Floodwaters were no longer rising rapidly, but earlier flooding persisted for several hours in Berkeley Springs State Park.
Flash Flood, Berkeley
- When
- August 21, 7:32 PM EST to 9:32 PM EST
- Where
- Berkeley County, 1.35 mi N of Martinsburg to 1.19 mi N of Martinsburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.470, -77.971
The stream gauge at Tuscarora Creek in Martinsburg rapidly rose above flood stage, cresting at 7.47 feet. Water approached the yard and driveway of a private road off Rock Cliff Drive. Water also covered much of the field behind Rock Cliff Plaza.
Flood, Berkeley
- When
- August 21, 9:32 PM EST to August 22, 2:47 AM EST
- Where
- Berkeley County, 1.35 mi N of Martinsburg to 1.29 mi N of Martinsburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.469, -77.971
The stream gauge at Tuscarora Creek in Martinsburg remained above flood stage of 5.5 feet. Water approached the yard and driveway of a private road off Rock Cliff Drive. Water also covered much of the field behind Rock Cliff Plaza.
Flood, Berkeley
- When
- August 21, 9:49 PM EST to 11:49 PM EST
- Where
- Berkeley County, 1.3 mi NNE of Martinsburg to 1.25 mi NNE of Martinsburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.467, -77.960
Homes adjacent to Elizabeth Street and Hess Avenue in Martinsburg were evacuated due to flooding.
Flood, Berkeley
- When
- August 21, 9:51 PM EST to 11:51 PM EST
- Where
- Berkeley County, 1.6 mi NNE of Martinsburg to 1.74 mi NNE of Martinsburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.471, -77.958
Apartments along Eclipse Court were evacuated due to flooding.
Flood, Berkeley
- When
- August 21, 9:54 PM EST to August 22, 2:25 AM EST
- Where
- Berkeley County, 0.93 mi SW of Inwood to 0.96 mi SW of Inwood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.341, -78.063
The USGS stream gage on Mill Creek near Bunker Hill exceeded the 4.25 foot flood stage during the indicated period. The peak level of 4.61 feet occurred at midnight EST. Henshaw Road was flooded overnight.
Flood, Berkeley
- When
- August 22, 12:22 AM EST to 9:57 AM EST
- Where
- Berkeley County, 2.18 mi WSW of Vanclevesville to 2.1 mi SW of Blairton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.419, -77.938
The USGS stream gage on Opequon Creek near Martinsburg exceeded the 10 foot flood stage during the indicated period. The peak level of 11.63 feet occurred at 5:31am EST. Golf Course Road and Douglas Grove Road were both flooded.
Flood, Berkeley
- When
- August 22, 6:43 AM EST to 9:43 AM EST
- Where
- Berkeley County, 0.85 mi SSW of Blairton to 0.18 mi ESE of Vanclevesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.439, -77.927
The 400 Block of Queen Street was closed under the underpass due to flooding from a creek. Parts of West John Street were closed due to flooding. Williamsport Pike was closed between Berkley Station Road and Mid-Atlantic Parkway due to flooding. Parts of Baltimore Street were closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, August 21 to 23, 2018$106,000 · 7 events
- Flash Flooding and Hail in Utah, August 21 to 23, 2018$50,000 · 1.75 in hail · 19 events
- Flash Flood and Damaging Wind in North Carolina, August 21, 2018$60,000 · 2 events
- Tornado and Flash Flood in Pennsylvania, August 21, 2018$2,000 · EF1 · 9 events
- Flooding in Virginia, August 21 to 22, 201828 events
- Tornado in Pennsylvania, August 21, 2018$5,000 · EF1 · 1 event
- Flooding in Maryland, August 21 to 22, 201822 events
- High Surf in Hawaii, August 21 to 27, 201818 events
- Flash Flooding in Pennsylvania, August 21 to 22, 201817 events
- Damaging Winds in West Virginia, August 21, 201850 kt wind · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 21 to 22, 2018$7,000 · 52 kt wind · 5 events
- Damaging Winds in Maryland, August 21, 201850 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781721, 778474, 778477, 781723, 783180, 783181, 778475, 778476, 781684, 782938, 780635.